Illinois, 2014

Extreme Cold in Illinois, January 27 to 28, 2014

January 27 to 28, 2014 · NWS ILX · 16 events in 16 counties and zones

Another bitterly cold airmass settled into central Illinois on January 27th and 28th after passage of an Arctic cold front. High temperatures on January 27th remained in the single digits, while overnight lows dropped into the -5 to -12 range.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Another bitterly cold airmass settled into central Illinois on January 27th and 28th after passage of an Arctic cold front. High temperatures on January 27th remained in the single digits, while overnight lows dropped into the -5 to -12 range. These cold temperatures combined with northwesterly winds created wind-chill readings of -20 to -30 at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 26, 11:32 PM CST, 28 minutes earlier.

Area forecast discussion, Jan 26, 11:32 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1132 PM CST Sun Jan 26 2014

.DISCUSSION...
ISSUED 830 PM CST Sun Jan 26 2014

Cold front racing southeast across the forecast area early this
evening accompanied by scattered snow showers with a few locations
seeing the initial precip as rain and sleet for a brief time. +12
mb 3 hourly pressure rises accompanying the front as it surges
southeast at 40-45 mph. Short term models continue to suggest only
a brief period of lower vsbys with the snow and blowing snow and
based on the current radar trends, areas along and north of I-74
will see the worst conditions for the next hour or two before the
post frontal precip band shifts off to our east. Further south,
not real confident we are going to see much in the way of precip
for any length of time so may make some minor adjustments to the
POPs across the south for later this evening as the front shifts
through the I70 corridor. Upstream observations indicating temps
already down to around 10 above zero just to our northwest with
readings in northeast Iowa and southwest Wisconsin near zero.

No changes planned to the headlines this evening as the main
emphasis shifts from snow and blowing snow to temperatures and
wind chills for later tonight. Have made some adjustments to the
hourly temp grids and winds and will cut back a bit on pops further
south based on the evening radar trends in that area.

Smith
&&

.AVIATION...
ISSUED 1125 PM CST Sun Jan 26 2014

Main band of snow showers associated with the strong cold front
continues to shift southeast and should be east of our TAF sites
by 07z. The main forecast issue then is with the strong northwest
winds for the remainder of the night. Strongest pressure rises
were in the process of shifting off to our east and south with a
very gradual decrease in the speeds after 08z from northwest to
southeast. Satellite trends to our northwest continue to show some
areas of MVFR cigs but with such strong low and mid level subsidence,
not sure how widespread the MVFR cigs will be as the flow advects
them southeast. Looks like the most concentrated area of MVFR cigs
was over the snow covered areas to our north with not much more than
scattered clouds further south in our area with a lack of snow cover.
Northwest winds will continue overnight at speeds of 25 to 35 kts with
gusts to 45 kts at times with a gradual decrease in speeds as the early
morning wears on. By the time we get into the daylight hours of Monday,
we should see northwest winds of 18 to 28 kts with a few gusts to 35
kts in the morning with the prevailing wind speeds dropping of to 12
to 17 kts by mid afternoon.

Smith
&&

.PREV DISCUSSION...
ISSUED 254 PM CST Sun Jan 26 2014

Forecast concerns focus on approaching Arctic cold front and
resulting dangerously low wind-chills late tonight through Tuesday.

SHORT TERM...Tonight through Wednesday

20z/2pm surface analysis shows Arctic cold extending from central
Wisconsin W/SW into southern Nebraska. Warm airmass has surged
eastward ahead of the boundary this afternoon, resulting in
temperatures well into the 40s and even the lower 50s across parts
of central Illinois. This warm-up will be short-lived however, as
cold front barrels through the region this evening. Based on
latest short-range models, leading edge of the colder airmass will
arrive in the Illinois River Valley between 6pm and 8pm, then will
quickly race southeastward into the far SE KILX CWA by midnight.
Upstream obs show very strong northwesterly winds gusting to
between 40 and 50mph immediately behind the front across South
Dakota/Nebraska. These winds are being driven by impressive 3-hour
pressure rises of 8 to 9mb, which are progged to track across
central/southwest Illinois later this evening. Wind Advisory is
currently in place across all of central and southeast Illinois
from 8pm to 6am. Will continue the advisory with no changes,
although it will likely be canceled early as initial surge of
strong winds slowly diminishes overnight as front pushes further
away.

Approaching cold front will also be accompanied by a band of
snow-showers. Most of the precip appears to be post-frontal and
will be in the form of snow: however, with temps well above
freezing initially, could see a few rain showers before the precip
quickly switches to snow. Snow event will only last 2 to 3 hours,
resulting in a minor accumulation of half an inch or less. Main
impact from the snow will be reduced visibilities and slick spots
on area roads. Near white-out conditions will be possible for a
brief time this evening as the snow is falling and northwesterly
winds are increasing. Since existing snow cover has melted across
all but the extreme N/NE CWA, do not think blowing snow will be a
prolonged issue. Once the snow-showers come to an end, so will the
blowing snow. As a result, do not plan on any winter headlines
associated with the snow. Conditions will be much worse further
north along/north of the I-80 corridor where a deeper snow pack
will lead to considerable blowing snow and near blizzard
conditions overnight.

Main impact tonight will be the much colder temperatures and
dangerously low wind-chills arriving after midnight. Low
temperatures by Monday morning will range from the single digits
below zero across the north, to the single digits above zero
along/south of I-70. With winds still gusting to around 30mph by
daybreak, wind-chill values will drop into the 20 below to 30
below zero range across all but the far SE CWA.

Brisk northwesterly winds gusting to between 20 and 30mph will
continue through Monday morning before slowly beginning to
diminish by afternoon and evening as high pressure builds into the
region. Air temperatures will struggle to rise from early morning
lows, while wind-chills hover well below zero. As winds subside
further, radiational cooling will produce the coldest night of the
winter Monday night. Have undercut MAV guidance by a couple of
degrees, with lows ranging from 5 below zero around Lawrenceville
to 15 below zero north of the I-74 corridor. Despite lighter
winds, wind-chill values will still be in the 20 to 30 below zero
range through Tuesday morning. As a result, a Wind Chill Warning
remains in place from midnight tonight through noon Tuesday for
all locations along and north of a Canton, to Lincoln, to Paris
line, while a Wind Chill Advisory is in effect for the remainder
of the area.

LONG TERM...Thursday through Sunday

Moderating temperatures will be the rule in the extended, as
persistent/deep upper low centered over Hudson Bay gradually lifts
northeastward. This will allow a zonal west-to-east flow to
develop across the CONUS by the end of the week. Temperatures will
respond accordingly, with readings climbing well into the 30s by
the weekend. Models are still advertising a weak frontal passage
on Thursday, which could bring a few snow-showers to the area.
After that, model agreement becomes poor as pattern change goes
into full swing. Baroclinic zone will establish itself somewhere
over the region, with most solutions suggesting it will develop
across southern Illinois into the Ohio River Valley. As upper-level
short-waves track west-to-east over this boundary, periods of
precip will be possible across central Illinois...depending on how
far north or south the boundary positions itself. Models are
struggling with the details, so will keep POPs low and try to
limit precip chances for now. At this point, will maintain chance for
snow Friday night with first wave, then will bring another chance
for rain or snow into the area on Sunday.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 6 AM CST Monday FOR ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

WIND CHILL ADVISORY until Noon CST Tuesday FOR ILZ040-047>054-
056-061>063-066>068-071>073.

WIND CHILL WARNING until Noon CST Tuesday FOR ILZ027>031-036>038-
041>046-055-057.

&&
Hazardous weather outlook, Jan 26, 3:17 PM CST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CST SUN JAN 26 2014

ILZ027>031-036>038-041>046-055-057-271200-
CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-MARSHALL-MASON-
MCLEAN-PEORIA-PIATT-STARK-TAZEWELL-VERMILION-WOODFORD-
317 PM CST SUN JAN 26 2014

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM CST
MONDAY...
...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

STRONG NORTHWEST WINDS OF 30 MPH GUSTING TO 45 MPH WILL DEVELOP
THIS EVENING. THE COMBINATION OF STRONG WINDS AND SNOW SHOWERS
COULD PRODUCE NEAR WHITE-OUT CONDITIONS FOR A BRIEF PERIOD BETWEEN
8 PM AND 10 PM. ANY SNOW COULD DRIFT ACROSS AREA ROADS...CAUSING
SLIPPERY CONDITIONS.

THE SNOW SHOULD DEPART INTO INDIANA SHORTLY BY MIDNIGHT. SNOW
ACCUMULATION WILL BE DIFFICULT TO MEASURE DUE TO THE WIND...BUT
SNOWFALL AMOUNTS WILL LIKELY BE LESS THAN A HALF INCH.

WIND CHILLS WILL DROP BETWEEN 25 BELOW AND 30 BELOW ZERO AFTER
MIDNIGHT...CREATING DANGEROUSLY COLD CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DANGEROUS WIND CHILLS OF 20 TO 30 BELOW ZERO CAN BE EXPECTED FROM
MONDAY INTO EARLY TUESDAY. WIND CHILLS BETWEEN 10 TO 20 DEGREES
ARE EXPECTED WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

ILZ040-047>054-056-061>063-066>068-071>073-271200-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-
JASPER-LAWRENCE-MACON-MENARD-MORGAN-MOULTRIE-RICHLAND-SANGAMON-
SCHUYLER-SCOTT-SHELBY-
317 PM CST SUN JAN 26 2014

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM CST
MONDAY...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

STRONG NORTHWEST WINDS OF 30 MPH GUSTING TO 45 MPH WILL DEVELOP
THIS EVENING. THE COMBINATION OF STRONG WINDS AND SNOW SHOWERS
COULD PRODUCE NEAR WHITE-OUT CONDITIONS FOR A BRIEF PERIOD BETWEEN
830 PM AND MIDNIGHT. ANY SNOW COULD DRIFT ACROSS AREA ROADS...CAUSING
SLIPPERY CONDITIONS.

THE SNOW SHOULD DEPART INTO INDIANA SHORTLY BY MIDNIGHT. SNOW
ACCUMULATION WILL BE DIFFICULT TO MEASURE DUE TO THE WIND...BUT
SNOWFALL AMOUNTS WILL LIKELY BE LESS THAN A HALF INCH.

WIND CHILLS WILL DROP BETWEEN 10 BELOW AND 25 BELOW ZERO AFTER
MIDNIGHT...CREATING DANGEROUSLY COLD CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DANGEROUS WIND CHILLS OF 10 TO 20 BELOW ZERO CAN BE EXPECTED FROM
MONDAY INTO EARLY TUESDAY. WIND CHILLS BETWEEN 0 AND 10 BELOW ARE
EXPECTED WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

BARKER

In the hours before

Local storm report, Jan 26, 10:28 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1028 PM CST SUN JAN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     NON-TSTM WND GST COLES COUNTY AIRPORT    39.48N 88.28W
01/26/2014  M54 MPH          COLES              IL   ASOS

&&

25
Local storm report, Jan 26, 10:48 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1048 PM CST SUN JAN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     NON-TSTM WND GST LAWRENCEVILLE AIRPORT   38.76N 87.61W
01/26/2014  M55 MPH          LAWRENCE           IL   ASOS

&&

25
Local storm report, Jan 26, 11:18 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1118 PM CST SUN JAN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     NON-TSTM WND GST BLOOMINGTON AIRPORT     40.48N 88.92W
01/26/2014  M55 MPH          MCLEAN             IL   ASOS

1113 PM     NON-TSTM WND GST WILLARD AIRPORT         40.04N 88.28W
01/26/2014  M54 MPH          CHAMPAIGN          IL   ASOS

&&

25
Local storm report, Jan 26, 11:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1123 PM CST SUN JAN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     SNOW             HENRY                   41.11N 89.36W
01/26/2014  M0.5 INCH        MARSHALL           IL   EMERGENCY MNGR

            HIGH WINDS CREATING BLOWING SNOW AND LOW VISIBILITY.
            BRIEF WHITEOUT CONDITIONS BETWEEN 7 PM TO 8 PM. MANY
            REPORTS OF CARS IN DITCHES ON ROUTES 29 AND 17.

&&

25
Local storm report, Jan 26, 11:30 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1130 PM CST SUN JAN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     NON-TSTM WND DMG CHAMPAIGN               40.11N 88.26W
01/26/2014                   CHAMPAIGN          IL   MESONET

            LARGE TREE LIMB DOWN

&&

25
Local storm report, Jan 26, 11:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1158 PM CST SUN JAN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     NON-TSTM WND GST PEORIA INTERNATIONAL AI 40.67N 89.68W
01/26/2014  M54.00 MPH       PEORIA             IL   ASOS

0735 PM     NON-TSTM WND GST BLOOMINGTON AIRPORT     40.48N 88.92W
01/26/2014  M46.00 MPH       MCLEAN             IL   ASOS

0755 PM     NON-TSTM WND GST 4 N SPRINGFIELD         39.84N 89.64W
01/26/2014  M54.00 MPH       SANGAMON           IL   ASOS

0827 PM     NON-TSTM WND GST DECATUR AIRPORT         39.83N 88.87W
01/26/2014  M53.00 MPH       MACON              IL   ASOS

0830 PM     NON-TSTM WND GST BLOOMINGTON AIRPORT     40.48N 88.92W
01/26/2014  M51.00 MPH       MCLEAN             IL   ASOS

0832 PM     NON-TSTM WND GST WILLARD AIRPORT         40.04N 88.28W
01/26/2014  M52.00 MPH       CHAMPAIGN          IL   ASOS

0835 PM     NON-TSTM WND GST JACKSONVILLE MUNICIPAL  39.77N 90.24W
01/26/2014  M52.00 MPH       MORGAN             IL   AWOS

0855 PM     NON-TSTM WND GST DANVILLE                40.14N 87.62W
01/26/2014  M64.00 MPH       VERMILION          IL   AWOS

0906 PM     NON-TSTM WND GST PANA                    39.39N 89.08W
01/26/2014  M61.00 MPH       CHRISTIAN          IL   MESONET

0933 PM     NON-TSTM WND GST 2 N HOMER               40.06N 87.96W
01/26/2014  M54.00 MPH       CHAMPAIGN          IL   MESONET

1015 PM     NON-TSTM WND GST LACON                   41.02N 89.41W
01/26/2014  M56.00 MPH       MARSHALL           IL   AWOS

1020 PM     NON-TSTM WND GST COLES COUNTY AIRPORT    39.48N 88.28W
01/26/2014  M54.00 MPH       COLES              IL   ASOS

1035 PM     NON-TSTM WND GST LAWRENCEVILLE AIRPORT   38.76N 87.61W
01/26/2014  M55.00 MPH       LAWRENCE           IL   ASOS

1101 PM     NON-TSTM WND GST BLOOMINGTON AIRPORT     40.48N 88.92W
01/26/2014  M55.00 MPH       MCLEAN             IL   ASOS

1112 PM     SNOW             HENRY                   41.11N 89.36W
01/26/2014  M0.5 INCH        MARSHALL           IL   EMERGENCY MNGR

            HIGH WINDS CREATING BLOWING SNOW AND LOW VISIBILITY.
            BRIEF WHITEOUT CONDITIONS BETWEEN 7 PM TO 8 PM. MANY
            REPORTS OF CARS IN DITCHES ON ROUTES 29 AND 17.

1113 PM     NON-TSTM WND GST WILLARD AIRPORT         40.04N 88.28W
01/26/2014  M54.00 MPH       CHAMPAIGN          IL   ASOS

1122 PM     NON-TSTM WND DMG CHAMPAIGN               40.11N 88.26W
01/26/2014                   CHAMPAIGN          IL   MESONET

            LARGE TREE LIMB DOWN

&&

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Knox

When
January 27, 12:00 AM CST to January 28, 12:00 PM CST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

A period of extremely cold temperatures occurred on January 27th and 28th. Low temperatures during the early morning of January 28th bottomed out in the -5 to -12 range, including -12 in Altona. Northwesterly winds made it feel even colder, with dangerous wind-chill readings of -20 to -30.

Extreme Cold/Wind Chill, Stark

When
January 27, 12:00 AM CST to January 28, 12:00 PM CST
Where
Stark forecast zone
Reported by
COOP Observer
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

A period of extremely cold temperatures occurred on January 27th and 28th. Low temperatures during the early morning of January 28th bottomed out in the -5 to -12 range. Northwesterly winds made it feel even colder, with dangerous wind-chill readings of -20 to -30.

Extreme Cold/Wind Chill, Peoria

When
January 27, 12:00 AM CST to January 28, 12:00 PM CST
Where
Peoria forecast zone
Reported by
COOP Observer
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

A period of extremely cold temperatures occurred on January 27th and 28th. Low temperatures during the early morning of January 28th bottomed out in the -5 to -12 range, including -5 in Peoria. Northwesterly winds made it feel even colder, with dangerous wind-chill readings of -20 to -30.

Extreme Cold/Wind Chill, Marshall

When
January 27, 12:00 AM CST to January 28, 12:00 PM CST
Where
Marshall forecast zone
Reported by
COOP Observer
Coordinates
41.033, -89.345 (the zone’s center; the record gives no point)

A period of extremely cold temperatures occurred on January 27th and 28th. Low temperatures during the early morning of January 28th bottomed out in the -5 to -12 range. Northwesterly winds made it feel even colder, with dangerous wind-chill readings of -20 to -30.

Extreme Cold/Wind Chill, Woodford

When
January 27, 12:00 AM CST to January 28, 12:00 PM CST
Where
Woodford forecast zone
Reported by
COOP Observer
Coordinates
40.788, -89.211 (the zone’s center; the record gives no point)

A period of extremely cold temperatures occurred on January 27th and 28th. Low temperatures during the early morning of January 28th bottomed out in the -5 to -12 range, including -10 in Minonk. Northwesterly winds made it feel even colder, with dangerous wind-chill readings of -20 to -30.

Extreme Cold/Wind Chill, Fulton

When
January 27, 12:00 AM CST to January 28, 12:00 PM CST
Where
Fulton forecast zone
Reported by
COOP Observer
Coordinates
40.473, -90.207 (the zone’s center; the record gives no point)

A period of extremely cold temperatures occurred on January 27th and 28th. Low temperatures during the early morning of January 28th bottomed out in the -5 to -12 range. Northwesterly winds made it feel even colder, with dangerous wind-chill readings of -20 to -30.

Extreme Cold/Wind Chill, Tazewell

When
January 27, 12:00 AM CST to January 28, 12:00 PM CST
Where
Tazewell forecast zone
Reported by
COOP Observer
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

A period of extremely cold temperatures occurred on January 27th and 28th. Low temperatures during the early morning of January 28th bottomed out in the -5 to -12 range. Northwesterly winds made it feel even colder, with dangerous wind-chill readings of -20 to -30.

Extreme Cold/Wind Chill, McLean

When
January 27, 12:00 AM CST to January 28, 12:00 PM CST
Where
McLean forecast zone
Reported by
COOP Observer
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

A period of extremely cold temperatures occurred on January 27th and 28th. Low temperatures during the early morning of January 28th bottomed out in the -5 to -12 range, including -7 4 miles northeast of Normal. Northwesterly winds made it feel even colder, with dangerous wind-chill readings of -20 to -30.

Extreme Cold/Wind Chill, Mason

When
January 27, 12:00 AM CST to January 28, 12:00 PM CST
Where
Mason forecast zone
Reported by
COOP Observer
Coordinates
40.240, -89.917 (the zone’s center; the record gives no point)

A period of extremely cold temperatures occurred on January 27th and 28th. Low temperatures during the early morning of January 28th bottomed out in the -5 to -12 range. Northwesterly winds made it feel even colder, with dangerous wind-chill readings of -20 to -30.

Extreme Cold/Wind Chill, Logan

When
January 27, 12:00 AM CST to January 28, 12:00 PM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

A period of extremely cold temperatures occurred on January 27th and 28th. Low temperatures during the early morning of January 28th bottomed out in the -5 to -12 range. Northwesterly winds made it feel even colder, with dangerous wind-chill readings of -20 to -30.

Extreme Cold/Wind Chill, De Witt

When
January 27, 12:00 AM CST to January 28, 12:00 PM CST
Where
De Witt forecast zone
Reported by
COOP Observer
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

A period of extremely cold temperatures occurred on January 27th and 28th. Low temperatures during the early morning of January 28th bottomed out in the -5 to -12 range. Northwesterly winds made it feel even colder, with dangerous wind-chill readings of -20 to -30.

Extreme Cold/Wind Chill, Piatt

When
January 27, 12:00 AM CST to January 28, 12:00 PM CST
Where
Piatt forecast zone
Reported by
COOP Observer
Coordinates
40.010, -88.591 (the zone’s center; the record gives no point)

A period of extremely cold temperatures occurred on January 27th and 28th. Low temperatures during the early morning of January 28th bottomed out in the -5 to -12 range. Northwesterly winds made it feel even colder, with dangerous wind-chill readings of -20 to -30.

Extreme Cold/Wind Chill, Champaign

When
January 27, 12:00 AM CST to January 28, 12:00 PM CST
Where
Champaign forecast zone
Reported by
COOP Observer
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

A period of extremely cold temperatures occurred on January 27th and 28th. Low temperatures during the early morning of January 28th bottomed out in the -5 to -12 range. Northwesterly winds made it feel even colder, with dangerous wind-chill readings of -20 to -30.

Extreme Cold/Wind Chill, Vermilion

When
January 27, 12:00 AM CST to January 28, 12:00 PM CST
Where
Vermilion forecast zone
Reported by
COOP Observer
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

A period of extremely cold temperatures occurred on January 27th and 28th. Low temperatures during the early morning of January 28th bottomed out in the -5 to -12 range. Northwesterly winds made it feel even colder, with dangerous wind-chill readings of -20 to -30.

Extreme Cold/Wind Chill, Douglas

When
January 27, 12:00 AM CST to January 28, 12:00 PM CST
Where
Douglas forecast zone
Reported by
COOP Observer
Coordinates
39.770, -88.217 (the zone’s center; the record gives no point)

A period of extremely cold temperatures occurred on January 27th and 28th. Low temperatures during the early morning of January 28th bottomed out in the -5 to -12 range. Northwesterly winds made it feel even colder, with dangerous wind-chill readings of -20 to -30.

Extreme Cold/Wind Chill, Edgar

When
January 27, 12:00 AM CST to January 28, 12:00 PM CST
Where
Edgar forecast zone
Reported by
COOP Observer
Coordinates
39.679, -87.746 (the zone’s center; the record gives no point)

A period of extremely cold temperatures occurred on January 27th and 28th. Low temperatures during the early morning of January 28th bottomed out in the -5 to -12 range. Northwesterly winds made it feel even colder, with dangerous wind-chill readings of -20 to -30.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490651, 490652, 490653, 490654, 490655, 490656, 490657, 490658, 490659, 490660, 490661, 490662, 490663, 490664, 490665, 490666.